Q. What are the fading purple-like patches that appear on arms and legs?

Answered by
Dr. Suvash Sahu
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on May 04, 2016 and last reviewed on: Feb 19, 2020

Hi doctor,

My mother is 62 years old. She has purple-like patches on her arms and legs as shown in the attached picture. She said that she has it for over three to four years and these patches fade in a few days once they appear. My mother also has diabetes and hypertension. She is using some antibiotics for diabetes and hypertension. She also has substernal goiter and her biopsy was negative. I am attaching her blood and hormone results, which are in the normal range. Liver function tests were also normal. What are these fading purple-like patches?

Dr. Suvash Sahu

Cosmetology Dermatology Venereology
#

Hi,

Welcome to icliniq.com.

I have gone through the pictures and reports (attachment removed to protect patient identity).

  • Your mother's condition seems to be senile purpura.
  • Senile purpura is a common benign condition characterized by recurrent formation of purple ecchymoses (bruises) on the extensor surfaces of forearms following minor trauma. It is basically a defect not a disease.
  • It occurs due to minor trauma or blood thinner agent. It may also occur because of aging and photodamage. The dermal tissues become thin and increase the fragility of blood vessels. As a result of which superficial vessels tear and rupture even with negligible trauma.
  • Since this is a benign condition and self-resolving condition, you have to protect your mother from sunlight and minor trauma.
  • She can use broad spectrum sunscreen like Suncros Soft SPF 50+ over photo-exposed areas.
  • She can also apply topical steroids like Mometasone twice daily for four to five days to achieve faster recovery and tablet Vitamin C once daily for a week.

The Probable causes:

1. Blood thinner agent.
2. Minor trauma.

Investigations to be done:

Bleeding time and clotting time.

Differential diagnosis:

1. Ecchymosis.
2. Senile purpura.

Regarding follow up:

Revert back after a week to a dermatologist online.---> https://www.icliniq.com/ask-a-doctor-online/dermatologist


Was this answer helpful?

 | 

Hi doctor,

Thanks for your reply. However, there is no previous history of any trauma. Also, she is not using any blood thinner. I am afraid it can be something serious. Please help.

Dr. Suvash Sahu

Cosmetology Dermatology Venereology
#

Hi,

Welcome back to icliniq.com.

I can understand your concern.

  • Since I have already enumerated the causes of senile purpura like aging and photodamage, it is not necessary that patient must have all of them.
  • Even a trivial trauma which patient may not be remembering can cause such kind of ecchymosis.
  • To be on a safer side, get coagulation profile of your mother and must discuss these ecchymosed patches with treating physician.

For further doubts consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist


Was this answer helpful?

 | 

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Kindly suggest a face wash, sunscreen lotion and overnight cream for oily skin.

Query: Hello doctor, I am a 25 year old boy and my face is very oily during summer while in winters it is quite dry. In summers, a lot of oil pops out with white heads on my face. Even a short-term sun exposure tans my skin. I am also suffering from the problem of dark spots. Kindly suggest a face wash, su...  Read Full »

How to Select a Sunscreen?

Article Overview: The most common questions in dermatological practice are which sunscreen to use and while going out in the sun what are the sun protection measures. The answers are here in this article. Read Article


Dr. Suvash Sahu
Dermatologist

Ultraviolet radiation like UVA and UVB has been well documented to have multiple effects on human skin. It not only causes skin cancer, but also cutaneous aging like seborrheic keratosis, photomelanosis (pigmentation on sun exposed parts), wrinkles, polymorphous light eruption, melasma, freckles, le...  Read Article

Why is there slow healing of boils on my face?

Query: Hi doctor, Before eight months, I had boils on both sides of my face. Now, they left dark black marks. They are very stubborn and extremely hard to fade. They are gradually disappearing, but it is too slow. Please help.  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.